Missouri, 2010

Flash Flood in Missouri, June 24, 2010

June 24, 2010 · NWS MEG · 1 event in 1 county or zone

A cold front moved into the Mid-South during the late afternoon into the evening hours of June 24th, 2010. Showers and thunderstorms developed in association with the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into the Mid-South during the late afternoon into the evening hours of June 24th, 2010. Showers and thunderstorms developed in association with the front. Some storms produced heavy rain which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 24, 2:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 24, 2:01 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT THU JUN 24 2010

.DISCUSSION...

A COLD FRONT CONTINUES TO PUSH SOUTH INTO THE MIDSOUTH. SHOWERS AND
THUNDERSTORMS ARE DEVELOPING AHEAD OF THE FRONT. THE COLD FRONT
WILL CONTINUE TO BE THE FOCUS OF SHOWER AND THUNDERSTORM
DEVELOPMENT INTO FRIDAY EVENING BEFORE THE FRONT WASHES OUT. SOME
STORMS COULD BE STRONG DURING THE AFTERNOON AND EVENING HOURS.
LOWS WILL BE IN THE 70S WITH HIGHS IN THE LOWER TO MID 90S. CLOUD
COVER AND THUNDERSTORM ACTIVITY SHOULD KEEP HEAT INDICES FROM
REACHING HEAT ADVISORY CRITERIA THUS WILL LET HEAT ADVISORY GO AT
8 PM CDT.

BY SATURDAY...PRECIPITATION CHANCES WILL BE FROM DIURNAL CONVECTION
AS THE UPPER RIDGE REMAINS OVER THE AREA. SKIES WILL BE PARTLY
CLOUDY DURING THE DAY AND MOSTLY CLEAR AT NIGHT. HUMID CONDITIONS
WILL CONTINUE. THESE CONDITIONS WILL CONTINUE INTO SUNDAY. HEAT
ADVISORIES MAY BE NEEDED AGAIN BY THE LATTER PART OF THE WEEKEND. HIGHS
WILL BE IN THE MID 90S WITH LOWS IN THE 70S.

MONDAY THROUGH END OF THE FORECAST...GFS AND ECMWF DIFFER ON TIMING OF THE
NEXT COLD FRONT AND UPPER AIR PATTERN. THE GFS BRINGS A COLD FRONT
INTO THE CWA ON MONDAY AND MONDAY NIGHT WHILE THE ECMWF IS ABOUT 24
HOURS LATER. MEANWHILE THE GFS CONTINUES TO SHOW THE RIDGE BREAKING
DOWN ALLOWING FOR COOLER TEMPERATURES AND DRIER AIR TO FILTER INTO
THE REGION. DO NOT BUY THIS SOLUTION AS THE GFS HAS BEEN ADVERTISING
THIS SOLUTION FOR AWHILE AND HAS YET TO HAPPEN. THE ECMWF
INTENSIFIES THE RIDGE BEHIND THE FRONT INTO THE MIDDLE OF THE WEEK
OVER THE MIDWEST. THIS WOULD KEEP WARM AND POTENTIALLY HUMID
CONDITIONS OVER THE AREA. WILL TREND TEMPERATURES AND POPS TOWARD
THE ECMWF SOLUTION.

KRM

&&

.AVIATION...

18Z TAF CYCLE

MAINLY VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. A
WEAK COLD FRONT STRETCHES FROM ABOUT KPHT TO KARG AT 18Z. THIS
FRONT WILL SAG A LITTLE FATHER SOUTH OVER THE NEXT 24 HOURS AS THE
STRONG UPPER LEVEL RIDGE THAT HAS BEEN OVER THE MID SOUTH WEAKENS
SLIGHTLY. EXPECT ISOLD TO SCT TSRA THROUGH 25/03Z AND WENT WITH
VCTS AT ALL SITES. THERE IS THE POSSIBILITY OF SHRAS/TSRAS AFT
25/03Z BUT NOT CONFIDENT ENOUGH TO INCLUDE MENTION IN THE TAF.
MVFR VSBYS IN LIGHT FOG POSSIBLE LATE TONIGHT AT KMKL AND KTUP.
SW-W WINDS 6-8 KTS WILL OCCUR THIS AFTN AHEAD OF THE
FRONT...BECOMING LIGHT AND VARIABLE TONIGHT.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  95  76  96 /  30  30  20  20
MKL  73  93  72  94 /  30  30  20  20
JBR  73  93  73  95 /  20  20  20  20
TUP  75  95  73  96 /  30  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Jun 24, 2:40 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 AM CDT THU JUN 24 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 AM CDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR MUCH OF THE MID SOUTH
HEAT INDEX VALUES WILL REMAIN BETWEEN 100 AND 105 DEGREES.

A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE TODAY AND
TONIGHT AS A COLD FRONT MOVES INTO THE MID SOUTH. DAMAGING WIND
GUSTS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE FRIDAY AS A
COLD FRONT BECOMES STATIONARY ACROSS THE MID SOUTH. DAMAGING WIND
GUSTS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS.

AN ISOLATED STRONG STORM MAY ALSO BE POSSIBLE ON SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND ON FRIDAY.

JAB

In the hours before

Special weather statement, Jun 24, 2:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT THU JUN 24 2010

ARZ008-017-018-242130-
RANDOLPH AR-GREENE AR-LAWRENCE AR-
352 PM CDT THU JUN 24 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  WEST CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
  EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTHWEST OF COLLEGE CITY AT 353 PM CDT...MOVING SOUTHEAST AT
10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Jun 24, 2:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT THU JUN 24 2010

ARZ009-018-MOZ113-242130-
CLAY AR-GREENE AR-DUNKLIN MO-
353 PM CDT THU JUN 24 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  EXTREME SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  EASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTH OF MARMADUKE AT 354 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS
NEAR MARMADUKE...PARAGOULD AND SENATH...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jun 24, 3:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
411 PM CDT THU JUN 24 2010

MSZ001-007-242130-
DE SOTO MS-TUNICA MS-
411 PM CDT THU JUN 24 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  WEST CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER BANKS AT 411 PM CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO AND TUNICA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, Jun 24, 3:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      PARAGOULD               36.06N 90.51W
06/24/2010                   GREENE             AR   TRAINED SPOTTER

            LAKE STREET...HIGHWAY 412...AND NORTH SECOND STREET IN
            PARAGOULD ARE FLOODED.

&&

CCD
Special weather statement, Jun 24, 3:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT THU JUN 24 2010

ARZ028-TNZ048-242215-
MISSISSIPPI AR-LAUDERDALE TN-
456 PM CDT THU JUN 24 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER BURDETTE AT 456 PM CDT...MOVING
NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS
NEAR LUXORA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 24, 3:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT THU JUN 24 2010

TNZ088-242215-
SHELBY TN-
459 PM CDT THU JUN 24 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  SOUTH CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER SOUTHEAST MEMPHIS AT 459 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SHELBY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 87 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dunklin

When
June 24, 4:00 PM CST to 5:00 PM CST
Where
Dunklin County, 0.79 mi E of Cardwell to 0.84 mi E of Cardwell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.050, -90.286

Heavy rain produced flash flooding in Cardwell. Several streets were flooded as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240431.